Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 48, NWS San Diego, CA

August 14, 2004San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 14, 2004, 3:20 PM PDT for San Bernardino County, California. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 3:20 PM PDT (22:20 UTC)
Expired
Aug 14, 2004, 4:30 PM PDT
In force
70 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 49 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 142219
FFWSGX
CAC071-142330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 PM PDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY

* UNTIL 430 PM PDT

* AT 315 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE GRAND PRIX BURN AREA. 
  THE HEAVIEST RAIN WAS OCCURRING NEAR MOUNT BALDY...ABOUT 9 MILES 
  WEST OF DEVORE...OR ABOUT 9 MILES NORTH OF RANCHO CUCAMONGA.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN 
  ANTONIO HEIGHTS...RANCHO CUCAMONGA...FONTANA AND RIALTO.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3432 11764 3414 11768 3416 11732 3432 11741

$$

LAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:45 PM PDT, 35 minutes earlier.

Area forecast discussion, Aug 14, 2:45 PM PDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
245 PM PDT SAT AUG 14 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
WILL DISSIPATE THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH 700 PM. THE MOISTURE ALOFT WILL DECREASE SLIGHTLY ON SUNDAY
AND MONDAY WITH FEWER THUNDERSTORMS EXPECTED EACH AFTERNOON.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

OUTFLOW BOUNDARIES FROM MESOSCALE CONVECTIVE COMPLEX OVER THE SAN
BERNARDINO COUNTY MOUNTAINS PRODUCED SEVERAL OUTFLOW BOUNDARIES THAT
WERE THE FOCUS FOR DEEP CONVECTION OVER THE APPLE VALLEY THIS
AFTERNOON. SEVERE FLOODING WAS REPORTED FROM HESPERIA TO APPLE
VALLEY AND IN VICTORVILLE. OTHER STORMS PRODUCED FLOODING IN BIG
BEAR CITY AND ALONG THE HIGHWAYS 18 AND 38 ON THE SAN BERNARDINO
COUNTY MOUNTAINS.

THE 18Z NKX SOUNDING HAD A PRECIPITABLE WATER OF 1.56 INCHES. LIGHT
SOUTHERLY WINDS PREVAILED FROM THE SURFACE TO 15000 FEET WITH
NORTHWEST WINDS ABOVE. MIDLEVEL SOUTHEAST FLOW CONTINUE SUNDAY AND
MONDAY BETWEEN THE UPPER HIGH OVER THE SOUTHWEST AND THE TROUGH OVER
THE PACIFIC...BUT THE MOISTURE DEPTH WONT BE QUITE AS DEEP SO
THUNDERSTORMS WONT BE AS WIDESPREAD.

LONG RANGE...PROGS WAFFLE BETWEEN WHICH WEATHER SYSTEM WILL AFFECT
THE SOUTHWESTERN STATES NEXT WEEK...THE WEAK UPPER RIDGE OVER SONORA
MEXICO OR THE WEAK UPPER TROUGH OVER THE EASTERN PACIFIC. UPPER
LEVEL WINDS ARE PREDOMINANTLY WEST BUT MIDLEVEL FLOW REMAINS WEAK
SOUTHEASTERLY. INCLINED TO GO WITH THE UPPER RIDGE WHICH WOULD MEAN
WEAK MONSOON FLOW IN THE LOW LEVELS FOR CONTINUED CHANCES FOR
AFTERNOON MTN CONVECTION. FOR NOW WILL MENTION ISOLATED
THUNDERSTORMS MONDAY...AND WILL MONITOR MODEL CONSISTENCY WITH THIS
MONSOON FLOW FOR THE MIDDLE OF NEXT WEEK.

.SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 700 PM
FOR MTNS/DESERTS...SEE LAXFFASGX.

&&

MOEDE
Hazardous weather outlook, Aug 14, 4:05 AM PDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 AM PDT SAT AUG 14 2004

CAZ048-050-151300-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
245 AM PDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND THE SAN
DIEGO COUNTY VALLEYS.

.DAY ONE... TODAY THROUGH TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. BRIEF HEAVY RAINS
COULD PRODUCE MUD FLOWS IN THE BURN AREAS. CLOUD-TO-GROUND LIGHTNING
WILL BE A THREAT WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ055-056-058-060>062-151300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
405 AM PDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 700 PM.

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING FOR THE COACHELLA
VALLEY UNTIL 600 AM.

THUNDERSTORMS WITH HEAVY RAINS WILL OCCUR AT TIMES WITH THE CHANCE
OF FLASH FLOODING. MUD SLIDES AND ROCK SLIDES WILL BE POSSIBLE IN
BURN AREAS. CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...HAIL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THUNDERSTORMS.

SKYWARN ACTIVATION WILL BE NEEDED TODAY.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS SUNDAY AFTERNOON AS MOISTURE ALOFT BEGINS TO DECREASE.

DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP BY MONDAY...SO NO HAZARDOUS
WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:30 AM PDTFlash Flood WarningSGXRiverside90 min
Aug 14, 11:45 AM PDTFlash Flood WarningSGXSan Bernardino75 min
Aug 14, 12:42 PM PDTTornado WarningSGXSan Bernardino33 min
Aug 14, 12:45 PM PDTFlash Flood WarningSGXSan Diego75 min
Aug 14, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 14, 1:15 PM PDTFlash Flood WarningSGXRiverside, San Bernardino105 min
Aug 14, 3:40 PM PDTFlash Flood WarningSGXSan Diego80 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.